Alert archive / Kansas / Tornado Warnings in 2023

Tornado Warning 15, NWS Topeka, KS

July 14, 2023Douglas County, Jefferson County, Kansas

NWS Topeka, KS issued this tornado warning at Jul 14, 2023, 2:31 PM CDT for Douglas County, Jefferson County, Kansas. It was in force for 29 min. 7 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2023, 2:31 PM CDT (19:31 UTC)
Expired
Jul 14, 2023, 3:00 PM CDT
In force
29 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Douglas County, KS, Jefferson County, KS

The radar

The Topeka radar (KTWX), 77 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 14, 2:41 PM CDTTSTM WND DMGPerry, KSmultiple trees snapped in Perry, one as large as 36 inches in diameter.
Jul 14, 2:41 PM CDTTSTM WND DMGPerry, KSPower lines down, significant damages to trees, homes, vehicles with many power lines down across Perry. Time estimated from radar.
Jul 14, 2:45 PM CDTTSTM WND GST 853 Nw Perry, KSFire chief estimates 85 mph wind gust. Signs blown of posts and 0 visibility.
Jul 14, 2:52 PM CDTTSTM WND GST 70Perry, KSFire chief estimating 70 mph wind gust.
Jul 14, 2:57 PM CDTTSTM WND DMG2 E Williamstown, KSReport from mPING: 3-inch tree limbs broken; Power poles broken. Delayed report.
Jul 14, 2:57 PM CDTTSTM WND GST 591 Ese Williamstown, KSUP station.
Jul 14, 3:00 PM CDTTSTM WND GST 685 N Williamstown, KSPersonal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 14, 11:59 AM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.5 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 60 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
60 J/kg
Mixed-layer CIN
-316 J/kg
Mixed-layer LCL
1896 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

444 
WFUS53 KTOP 141931
TORTOP
KSC045-087-142000-
/O.NEW.KTOP.TO.W.0015.230714T1931Z-230714T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Topeka KS
231 PM CDT Fri Jul 14 2023

The National Weather Service in Topeka has issued a

* Tornado Warning for...
  Southern Jefferson County in northeastern Kansas...
  Northwestern Douglas County in east central Kansas...

* Until 300 PM CDT.
    
* At 231 PM CDT, a severe thunderstorm capable of producing a tornado
  was located near Grantville, moving east at 40 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Northern Lawrence, Perry, Lecompton and Williamstown. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3913 9518 3913 9519 3901 9519 3902 9550
      3905 9550 3906 9551 3907 9555 3912 9555
      3916 9518
TIME...MOT...LOC 1931Z 275DEG 34KT 3908 9549 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Omitt
1 follow-up statement
189 
WWUS53 KTOP 142001
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
301 PM CDT Fri Jul 14 2023

KSC045-087-142010-
/O.EXP.KTOP.TO.W.0015.000000T0000Z-230714T2000Z/
Jefferson-Douglas-
301 PM CDT Fri Jul 14 2023

...THE TORNADO WARNING FOR SOUTHERN JEFFERSON AND NORTHWESTERN
DOUGLAS COUNTIES HAS EXPIRED...
    
The tornadic thunderstorm which prompted the warning moved out of 
the warned area. Therefore, the warning has been allowed to expire.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
northeastern and east central Kansas.

LAT...LON 3913 9518 3913 9519 3901 9519 3902 9550
      3905 9550 3906 9551 3907 9555 3912 9555
      3916 9518
TIME...MOT...LOC 2000Z 275DEG 34KT 3906 9515 

$$

Omitt

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jul 14, 12:58 PM CDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jul 14, 12:58 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1258 PM CDT Fri Jul 14 2023

...Update to aviation forecast discussion...

.DISCUSSION...
Issued at 308 AM CDT Fri Jul 14 2023

Forecast summary:

- Heat index values around 100 degrees for areas generally along
and south of I-70 for this afternoon.

- Strong to severe storms forecast to move into the general area
during the afternoon into the evening hours today as a complex of
storms moves into the area from Nebraska. Wind would be the primary
hazard with hail being lesser of a concern.

- Hot and humid again by Tuesday of next week with heat lasting
through mid week. Heat index values could reach above 105 degrees
for much of the area.

Forecast thoughts:

Slight changes to the UA pattern over the past 24 hrs have taken
place. The stacked cyclone over the Hudson Bay region has
retrograded a bit further West. The anticyclone over the Desert
Southwest has flattened slightly has the western ridge has also
flattened. A Pacific Low remains off the western shore of Canada.
Northwest to quasi-zonal flow over the central Plains is part of the
broader cyclonic flow around the aforementioned Hudson Bay low.

Early this morning, a few low lying areas likely develop shallow fog
again similar to yesterday. This afternoon, hot conditions remain
across the area today ahead of a developing storm system that will
be poised to move into the area by mid to late afternoon today. Not
looking for heat advisory levels today but some could see around the
century mark for heat index values with moisture near the surface
not easily scoured out. The bigger potential concern for the
forecast area comes into this afternoon. As a weak subtle shortwave
works out of the Rockies into western and central Nebraska, storms
should intensify or develop if not already initiated. Plenty of
instability develops with diurnal heating in conjunction with an
expansive and quality moist reservoir in place throughout the
central Plains. As storms develop they could quickly become severe
and within an hour or two begin to congeal into a line of storms.
Forecast soundings paired with 00Z soundings throughout the Plains,
suggest that intense negative buoyancy will exist over a wide area
today. This will likely allow for intense downdrafts to result as
updrafts will also be maintained along the leading edge of a
resulting MCS that propagates into the forecast area by mid to late
afternoon. Thus, the primary hazards for today are the threat of
strong damaging winds. Could see some areas see winds in excess of
70 mph and possibly higher. Hail will be a threat if embedded
supercellular structures can be maintained. The tornado threat
appears to be very low today. This overall system should move
through the area by this evening. Any rain will be welcome but keep
updated with potentially rapidly changing conditions weather wise
through this afternoon into the early evening and have multiple ways
to receive warnings. Although there is some uncertainty in how
intense storms could be today and the exact track, it does appear to
be a favorable environment for a potentially intense wind threat
across the area today with storms if they area wide spread and come
in the form of a well developed line of storms.

After this system moves through the area, the weekend looks slightly
cooler with chances for precipitation mainly across northern areas
for part of the day Sunday. Heat returns into next week by Tuesday
time frame as the western ridge amplifies with rising H85 heights
into the area. Could see a few days with advisory level heat once
again.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Jul 14 2023

Main concern in the period is convection this afternoon. A cluster
currently north of MHK should move southeast and impact TOP/FOE
within the next hour or two. Thunderstorms in central KS should
form a broken line and move across the area this afternoon and
move out of northeast KS by early evening. Strong winds will be
the main concern as these storms move through. Otherwise VFR
conditions prevail with winds from the northeast to northwest this
evening into tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Drake
AVIATION...Picha
Hazardous weather outlook, Jul 14, 3:23 AM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
323 AM CDT Fri Jul 14 2023

KSZ008>012-020>024-026-034>040-054>056-058-059-150830-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
323 AM CDT Fri Jul 14 2023

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

A line of thunderstorms is expected to move into the area from the
northwest by this afternoon and early evening. Storms are expected to
be capable of producing winds of 70 mph or greater at times. A few
storms could also produce large hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Potentially hazardous heat and humidity may return to the area by
Tuesday and Wednesday of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this afternoon and evening.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Jul 14, 2:13 PM CDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
213 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     Tstm Wnd Gst     2 NW Dover              38.99N 95.97W
07/14/2023  E65 MPH          Wabaunsee          KS   Trained Spotter

            55-65 estimated.

&&

ng
Local storm report, Jul 14, 2:16 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
216 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0214 PM     Tstm Wnd Gst     2 NW Dover              38.99N 95.97W
07/14/2023  E80 MPH          Wabaunsee          KS   Trained Spotter

            Estimated wind gusts of 70-80 mph, with
            large branches broken.

&&

IM
Local storm report, Jul 14, 2:23 PM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
223 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Gst     2 NE Silver Lake        39.12N 95.84W
07/14/2023  E75 MPH          Shawnee            KS   Trained Spotter

            estimated gusts 70-75 mph.

&&

IM
Local storm report, Jul 14, 2:26 PM CDT, 5 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
226 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     Tstm Wnd Gst     5 WSW Topeka            39.02N 95.75W
07/14/2023  E60 MPH          Shawnee            KS   NWS Employee

            Estimated wind gusts to 60.

&&

IM
Local storm report, Jul 14, 2:30 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service Topeka KS
230 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0229 PM     Tstm Wnd Gst     3 WNW Tecumseh          39.07N 95.62W
07/14/2023  M73 MPH          Shawnee            KS   ASOS

            KTOP ASOS.

&&

IM
Local storm report, Jul 14, 2:31 PM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
231 PM CDT Fri Jul 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     Tstm Wnd Gst     4 ESE Silver Lake       39.09N 95.78W
07/14/2023  M63 MPH          Shawnee            KS   Mesonet

            Kansas state mesonet.

&&

IM

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 11:46 AM CDTSpecial Weather StatementTOPWashington44 min
Jul 14, 12:14 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Pottawatomie, Riley, Washington46 min
Jul 14, 12:54 PM CDTSevere Thunderstorm WarningTOPMarshall, Nemaha, Pottawatomie, Riley51 min
Jul 14, 1:25 PM CDTSevere Thunderstorm WarningTOPJackson, Nemaha, Pottawatomie, Riley, Shawnee, Wabaunsee50 min
Jul 14, 1:45 PM CDTSpecial Weather StatementTOPDickinson, Morris30 min
Jul 14, 1:54 PM CDTSevere Thunderstorm WarningTOPDickinson, Geary, Morris51 min
Jul 14, 1:58 PM CDTSevere Thunderstorm WarningTOPJackson, Jefferson, Nemaha, Shawnee62 min
Jul 14, 2:03 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPDouglas, Jefferson, Osage, Shawnee, Wabaunsee57 min
Jul 14, 2:07 PM CDTSpecial Weather StatementTOPWabaunsee23 min
Jul 14, 2:19 PM CDTSevere Thunderstorm WarningTOPLyon, Osage, Wabaunsee41 min
Jul 14, 2:34 PM CDTSpecial Weather StatementTOPRiley26 min
Jul 14, 2:38 PM CDTSpecial Weather StatementTOPGeary37 min
Jul 14, 2:41 PM CDTFlash Flood WarningTOPDickinson, Geary, Morris2 hr
Jul 14, 2:45 PM CDTSevere Thunderstorm WarningTOPDickinson45 min
Jul 14, 2:47 PM CDTFlash Flood WarningTOPJefferson, Shawnee3 hr
Jul 14, 2:48 PM CDTSevere Thunderstorm Warning Destructive damage threatTOPDouglas, Franklin, Jefferson, Osage42 min
Jul 14, 2:57 PM CDTSevere Thunderstorm WarningTOPOsage, Shawnee, Wabaunsee48 min
Jul 14, 2:58 PM CDTSevere Thunderstorm Warning Considerable damage threatTOPJefferson32 min
Jul 14, 3:03 PM CDTAreal Flood AdvisoryTOPOsage, Shawnee, Wabaunsee2 hr
Jul 14, 3:14 PM CDTFlash Flood WarningTOPWabaunsee2 hr
Jul 14, 3:20 PM CDTAreal Flood AdvisoryTOPPottawatomie, Riley3 hr
Jul 14, 3:22 PM CDTSpecial Weather StatementTOPWabaunsee38 min
Jul 14, 3:27 PM CDTSpecial Weather StatementTOPMorris33 min
Jul 14, 3:28 PM CDTFlash Flood WarningTOPDouglas, Jefferson2 hr
Jul 14, 3:28 PM CDTSpecial Weather StatementTOPDouglas32 min
Jul 14, 3:49 PM CDTSpecial Weather StatementTOPMorris41 min
Jul 14, 4:16 PM CDTSpecial Weather StatementTOPLyon44 min
Jul 14, 4:49 PM CDTFlash Flood WarningTOPLyon56 min
Jul 14, 4:54 PM CDTSpecial Weather StatementTOPCoffey36 min
Jul 14, 4:59 PM CDTAreal Flood AdvisoryTOPDickinson, Geary, Morris40 min
Jul 14, 5:20 PM CDTSpecial Weather StatementTOPAnderson55 min
Jul 14, 5:28 PM CDTAreal Flood AdvisoryTOPWabaunsee62 min
Jul 14, 5:34 PM CDTAreal Flood AdvisoryTOPJefferson, Shawnee67 min
Jul 14, 5:38 PM CDTAreal Flood AdvisoryTOPDouglas, Jefferson95 min
Jul 14, 5:45 PM CDTAreal Flood AdvisoryTOPLyon30 min

Nearby

Tornado Warnings in Kansas, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.